Pages 186 - 190 Volume 86, Issue 2
Back
Dapsone hypersensitivity syndrome in a lepromatous leprosy patient – A Case Report

Dapsone hypersensitivity syndrome (DHS) can be classified as a ‘drug reaction with eosinophilia and systemic symptoms’ (DRESS). It has a variable course, it is not dose dependent and may present with different clinical and laboratory abnormalities. In some cases it may be fatal. We describe a 31 year old man with lepromatous leprosy in whom DHS developed 4 weeks after initiation of World Health Organization multibacillary multidrug therapy (dapsone, clofazimine and rifampin). He had fever, dehydration, diffuse rash, pain on abdominal palpation and inguinal painless lymph nodes. Severe anaemia, abnormal liver function and hyperbilirubinaemia were also found. The patient was treated with prednisone 50 mg daily. There was gradual improvement in the clinical and laboratory signs. We encourage health professionals to be aware of the risk of DHS and to have in mind the development of investigative studies related to HLA and MHC in these patients.

Cite this article
Maria Catalina Gavilanes, Adriana Lucia Palacio, Patricia Rocha Chellini, José Augusto Da Costa Nery, Juliana Gonçalves Rego;
Dapsone hypersensitivity syndrome in a lepromatous leprosy patient – A Case Report; Leprosy Review; 2015; 86; 2; 186-190; DOI: 10.47276/lr.86.2.186
LEPROSY
Leprosy Review
0305-7518
British Leprosy Relief Association
Colchester, UK